Tennessee, 2004

Damaging Winds and Lightning Strike in Tennessee, June 12, 2004

June 12, 2004 · NWS MEG · 3 events in 3 counties and zones

2 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 12, 2:00 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 12, 2:00 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
300 PM CDT SAT JUN 12 2004

.DISCUSSION...

AN UPPER LEVEL DISTURBANCE WILL MOVE THROUGH THE CWA THIS EVENING
ALLOWING SHOWERS AND THUNDERSTORMS TO POP UP ACROSS THE CWA. SOME OF
THESE STORMS ARE ALREADY POPPING UP ACROSS THE CENTRAL ARKANSAS.
SOME OF THESE STORMS WILL BE A SEVERE WITH DAMAGING WINDS AND LARGE
HAIL BEING THE PRIMARY THREAT.

SEVERAL UPPER AIR DISTURBANCES WILL CONTINUE TO SWING THROUGH THE
MIDSOUTH UNTIL MID NEXT WEEK WHEN A COLD FRONT WILL APPROACH THE
MIDSOUTH. THE MIDSOUTH CAN EXPECT CHANCES FOR SHOWERS AND
THUNDERSTORMS EACH DAY OF THE FORECAST WITH THE BEST CHANCES
OCCURRING IN THE AFTERNOON AND EVENING HOURS.

TEMPERATURES WILL REMAIN NEAR 90 TO LOWER 90S FOR HIGHS WITH LOWS IN
THE 70S THROUGH THE WEEK.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

KRS
Hazardous weather outlook, Jun 12, 12:30 PM CST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
130 PM CDT SAT JUN 12 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-131000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
130 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

VERY UNSTABLE AIR ACROSS THE MID SOUTH COMBINED WITH AN UPPER LEVEL
DISTURBANCE MOVING ACROSS ARKANSAS WILL LEAD TO THE CONTINUED
DEVELOPMENT OF SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. SOME
OF THESE STORMS WILL BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS...
MAINLY NORTH OF THE TENNESSEE AND MISSISSIPPI BORDER. THE MOST LIKELY
TIME FOR SEVERE WEATHER WILL BE THIS AFTERNOON INTO EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...

THERE IS A CHANCE OF THUNDERSTORMS MOST DAYS. HOWEVER...WIDESPREAD
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

In the hours before

Special weather statement, Jun 12, 12:09 PM CST, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
109 PM CDT SAT JUN 12 2004

TNZ092-121830-
HARDIN TN-
109 PM CDT SAT JUN 12 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...HARDIN COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST OF SAVANNAH AT
109 PM CDT...MOVING NORTHEAST AT 20 MPH.

PEOPLE IN HARDIN COUNTY...INCLUDING THE CITY OF SAVANNAH...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jun 12, 1:08 PM CST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
208 PM CDT SAT JUN 12 2004

TNZ003-121930-
WEAKLEY TN-
208 PM CDT SAT JUN 12 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...WEAKLEY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER DRESDEN AT 208 PM CDT...MOVING
EAST AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN WEAKLEY COUNTY SHOULD MONITOR THIS STORM CLOSELY.

The radar

The Paducah radar (KPAH), 79 km away, was scanning. The volume nearest the first event began at 20:35 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Obion

When
June 12, 2:35 PM CST to 2:44 PM CST
Where
Obion County, Clayton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
36.467, -89.250

Two trees were blown down.

Lightning, Dyer

When
June 12, 4:09 PM CST to 4:16 PM CST
Where
Dyer County, 3 mi N of Dyersburg
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
36.059, -89.414 (the zone’s center; the record gives no point)

Two homes in Dyer county suffered damage after lightning strikes. One of the houses caught on fire.

Thunderstorm Wind, Carroll

When
June 12, 5:00 PM CST to 5:10 PM CST
Where
Carroll County, Bruceton
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
NWS STORM SURVEY
Coordinates
36.033, -88.250

Many trees were blown over. Some of the trees fell on top of homes and other buildings.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406049, 5406048, 5406050.